Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Salt Lake City, UT

April 25, 2015Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Apr 25, 2015, 4:54 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2015, 4:54 PM MDT (22:54 UTC)
Expired
Apr 25, 2015, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WGUS55 KSLC 252254
FFWSLC
UTC053-260145-
/O.NEW.KSLC.FF.W.0001.150425T2254Z-150426T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT SAT APR 25 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 745 PM MDT

* AT 452 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
  PINE CREEK. FLASH FLOODING IS ALREADY OCCURRING.

* ADDITIONAL SLOT CANYONS IN THIS AREA AT RISK OF FLASH FLOODING 
  INCLUDE SPRY CANYON...LODGE CANYON...CLEAR CREEK AND KEYHOLE 
  CANYON. IF YOU ARE IN THESE AREAS...SEEK HIGHER GROUND 
  IMMEDIATELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3718 11297 3722 11297 3726 11290 3719 11290

$$

CRK
2 follow-up statements
049 
WGUS75 KSLC 252328
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
528 PM MDT SAT APR 25 2015

UTC053-260145-
/O.CON.KSLC.FF.W.0001.000000T0000Z-150426T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
528 PM MDT SAT APR 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

AT 526 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN 
PINE CREEK WITHIN ZION NATIONAL PARK. THIS WARNING INCLUDES EASTERN 
PORTIONS OF ZION NATIONAL PARK.

ADDITIONAL SLOT CANYONS IN THIS AREA AT RISK OF FLASH FLOODING   
INCLUDE SPRY CANYON...LODGE CANYON...CLEAR CREEK AND KEYHOLE   
CANYON. IF YOU ARE IN THESE AREAS...SEEK HIGHER GROUND   
IMMEDIATELY. 
 
FLASH FLOODING IS ALREADY OCCURRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3718 11297 3722 11297 3726 11290 3719 11290

$$

CRK
098 
WGUS75 KSLC 260139
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
739 PM MDT SAT APR 25 2015

UTC053-260147-
/O.EXP.KSLC.FF.W.0001.000000T0000Z-150426T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
739 PM MDT SAT APR 25 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 745 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION HAS DECREASED SUBSTANTIALLY. SLOT 
CANYONS AND NORMALLY DRY WASHES MAY CONTINUE TO HAVE ELEVATED RUNOFF 
THROUGH THE EVENING...HOWEVER THE THREAT FOR FLASH FLOODING HAS 
ENDED. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR 
THE LATEST WEATHER INFORMATION.

LAT...LON 3718 11297 3722 11297 3726 11290 3719 11290

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 4:06 PM MDT, 48 minutes earlier.

Area forecast discussion, Apr 25, 4:06 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
406 PM MDT SAT APR 25 2015

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA
TONIGHT THROUGH SUNDAY. HIGH PRESSURE WILL RETURN BEGINNING
MONDAY AND REMAIN THROUGH MOST OF THE WEEK.

&&

.SHORT TERM (THRU 00Z WED)...A FAIRLY LARGE UPPER TROF COVERS THE
WESTERN STATES FROM CANADA TO MEXICO THIS AFTN. A STRONG VORT MAX
IN THE BASE OF THE TROF OVER SRN NV WILL BECOME THE DOMINANT
CIRCULATION OVERNIGHT INTO SUNDAY AS IT MOVES EAST ACROSS NRN AZ.
THIS WILL KEEP PRECIP GOING ACROSS SRN AND CENTRAL UT TONIGHT. THE
REST OF THE ELONGATED TROF CONTINUES EAST ACROSS THE GREAT BASIN
AND INTO UT TONIGHT AND THIS PUSHES A FRONTAL BOUNDARY THRU THE
STATE ALSO ACCOMPANIED BY WIDESPREAD PRECIP.

SNOW LEVELS NEAR 8000 FT THIS EVE SHOULD LOWER TO ABOUT 6500 FT BY
MORNING WITH SOME IMPACT ON HIGHER ELEVATIONS ROUTES. AFTER
COORDINATION...HAVE OPTED TO NOT ISSUE A WINTER WEATHER HIGHLIGHT
AS ROAD CREWS WILL BE OUT REDUCING THE POTENTIAL FOR SNOW
ACCUMULATION ON MAJOR ROUTES. HOWEVER...DO EXPECT WINTER DRIVING
CONDITIONS ON THESE ROUTES DUE TO LOWER VISIBILITIES IN FALLING
SNOW AND SOME SLUSHY ACCUMULATION. THE IMPACT WILL BE GREATER ON
SECONDARY ROUTES ABOVE ABOUT 9000 FT WITH SNOW PACKED ROADS
LIKELY.

PRECIP BEGINS TO WIND DOWN FROM THE WEST EARLY SUN AS THE MAIN TROF
AXIS MOVES PAST AND THE SRN CIRCULATION CENTER CONTINUES TO CLOSE
OFF SOUTH OF 4 CORNERS.

PRECIP WANES THRU THE DAY SUN AS THE CLOSED LOW CONSOLIDATES AND
SHIFTS EAST WITH THE FLOW DEVELOPING AN ELY COMPONENT. SOME
LINGERING MOISTURE KEEPS A THREAT OF LIGHT PRECIP GOING OVER THE
NERN CWA INTO MON AND TEMPS WILL WARM BACK TO NEAR NORMAL. EXPECT
DRIER AND WARMER WEATHER TUE AS THE UPPER RIDGE MOVES OVERHEAD.

.LONG TERM (AFTER 00Z WEDNESDAY)...RIDGE AXIS WILL BEGIN SHIFTING
EAST OF THE AREA WEDNESDAY AS THE NEXT TROUGH BEGINS TO CHURN SLOWLY
SOUTHEAST THROUGH THE PACNW STATES. SOUTHWESTERLY FLOW ALOFT WILL
RAMP UP A BIT ACROSS THE AREA DURING THE DAY WED THROUGH THU AS
SUCH. GOOD CONSISTENCY IN GLOBALS PROMOTING FURTHER WARMING ALOFT
WITHIN THIS FLOW...WITH H7 TEMPS SPIKING TO BETWEEN +6 AND +8 C BY
MIDDAY THU DEPENDING ON MODEL OF CHOICE. CONTINUED A WARMING TREND
THROUGH THU WITH HIGHS PUSHING 80 ALONG THE WASATCH FRONT AND NEAR
90 DIXIE...THU BEING THE WARMEST DAY OF THE WEEK. SPOTTY HIGH BASED
CONVECTION REMAINS POSSIBLE OVER THE TERRAIN THU AFTERNOON BUT NET
IMPACT APPEARS MINIMAL A THIS TIME.

MODEL SPREAD INCREASES LATE WEEK REGARDING FURTHER EVOLUTION AND
TRACK OF THE AFOREMENTIONED TROUGH...PARTICULARLY EXTENT OF SPLIT
OR LACK THEREOF THU NIGHT/FRIDAY. MODELS AGREE THE NORTHERN SPLIT
THROUGH THE NORTHERN ROCKIES WILL CARRY THE BULK OF ENERGY/COLD POOL
BUT VARIANCE EXISTS REGARDING BREADTH OF COOLING AND TO SOME REGARD
PRECIP FOCUSED ALONG AND BEHIND THE COLD FRONT AS IT TRACKS THROUGH
THE AREA LATE NIGHT INTO FRIDAY MORNING. FOR NOW HAVE TRENDED TEMPS
COOLER...AND EXPANDED SLIGHT CHANCE POPS OVER THE TERRAIN COINCIDENT
WITH AND BEHIND PASSAGE.

&&

.AVIATION...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
CURRENTLY APPROACHING THE KSLC TERMINAL FROM THE SOUTHWEST. PERIODIC
SHOWERS ARE EXPECTED TO OCCUR THROUGH 00Z WITH POTENTIAL OF BRIEF
WEST SOUTHWEST WINDS WITH PASSAGE. OTHERWISE WINDS ARE EXPECTED TO
REMAIN MOSTLY SOUTHERLY THROUGH THE REMAINDER OF THE AFTERNOON.
STEADY MODERATE MVFR RAIN IS EXPECTED TO FILL IN AFTER 03Z WITH
WINDS SWITCHING TO A NORTHWESTERLY FOR THE OVERNIGHT HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM...WILENSKY
LONG TERM/AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 25, 4:11 PM MDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT SAT APR 25 2015

UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
411 PM MDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT MOST OF
THE OUTLOOK AREA TONIGHT AS A STORM MOVES THROUGH THE REGION.
RAIN COULD BE HEAVY AT TIMES...WITH GUSTY WINDS AND SMALL HAIL
POSSIBLE WITH THE STRONGER THUNDERSTORMS. ACCUMULATING SNOW IS
EXPECTED IN THE MOUNTAINS...WITH SNOW LEVELS DROPPING TO NEAR 6000
FEET OVERNIGHT. WINTER DRIVING CONDITIONS DEVELOPED ON ROADS
ABOVE 8000 FT SATURDAY AFTERNOON WITH SOME ROAD SNOW AND SLUSH.
THESE CONDITIONS INCLUDING REDUCED VISIBILITY IN SNOW AND FOG ARE
POSSIBLE ACROSS MOUNTAIN PASSES ABOVE 6500 FEET TONIGHT AS SNOW
LEVELS LOWER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS WILL CONTINUE INTO SUNDAY MORNING BEFORE TAPERING OFF
SUNDAY AFTERNOON AND EVENING. NORTH WINDS WILL INCREASE ACROSS
THE AREA SUNDAY...AND WILL BE STRONGEST IN WASHINGTON
COUNTY...WHERE STRONG WINDS COULD DEVELOP SUNDAY NIGHT IN THE
NORTH-SOUTH ORIENTED GAPS IN TERRAIN. THESE WINDS WILL DIMINISH
MONDAY...AND DRY CONDITIONS WITH WARMER TEMPERATURES WILL DEVELOP
FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.